Drugs frequently prescribed to treat hair loss or an enlarged prostate may contribute to irreversible sexual dysfunction in men, research has found.
Use of dutasteride (Avodart) and finasteride (Proscar and Propecia) were linked to erectile dysfunction, depression and loss of libido in a review of existing studies.
In a small percentage of cases, symptoms persisted even after the medication was stopped.
For those men, "it's a life sentence," said lead researcher Abdulmaged M. Traish, PhD, a professor of biochemistry and urology at Boston University School of Medicine.
"No sex. No desire. Potential depression," Dr. Traish added.
Almost everyone who takes these drugs experiences some of these side effects, Dr. Traish said. "But, some experience it more drastically than others," he added.
How The Drugs Work
The drugs-prescribed to treat a common urological condition called benign prostatic hyperplasia (BPH) and baldness—work by blocking androgen. In the case of BPH, this helps reduce the enlarged prostate, making urination easier.
But there's a downside. "We need androgen for erectile function, libido and ejaculation, and for just feeling good," Dr. Traish said.
Noting that increasing numbers of patients report ongoing sexual problems after they stop taking the drugs, Dr. Traish said, "That's where the light should be shined."
"I am not worried about those who stop taking the drug and get their life back, (my concern is) about those who stop taking the drug, but they don't get their life back," Dr. Traish said.
The consequences are important in terms of their quality of life, he said.
For the study, published in The Journal of Sexual Medicine, Dr. Traish's team searched the available medical literature for reports of sexual side effects associated with finasteride and dutasteride.
About 8% of men taking the drugs reported erectile dysfunction, and 4.2% reported reduced libido, they found, compared with 4% and 1.8% of men receiving placebo, respectively.
Reduced ejaculation and semen volume and depression were also reported by some men, the researchers note.
Dr. Traish said doctors need to inform their patients about the potential side effects.
"As a physician you have a responsibility to take the time and explain to your patient that maybe not everyone will have these side effects, but you may, and in some cases they are irreversible," he said.
He also said alternative medications are available to treat BPH, including alpha-blockers such as Flomax, which work differently in the body. Often these are given in combination with Propecia or Avodart.
Commenting on the study, Bruce R. Kava, MD, an associate professor of urology at the University of Miami Miller School of Medicine, agreed that "these drugs do cause some of these problems."
That the effects might not be reversible is a concern, he said. "But they haven't convinced me yet, based on this data, because they don't have any long-term data," Dr. Kava said.
Most urologists discuss potential side effects with their patients, Dr. Kava said. "We don't usually discuss long-term consequences that are irreversible, because most of us have not been aware of any long-term problems from these drugs," he said.
ED Drugs Linked to Increase in STDs
Older men taking erectile dysfunction (ED) drugs are twice as likely to develop a sexually transmitted disease (STD) as younger men. Cases of STDs in men over age 40 are up almost 50% since 1996-and STDs are occurring at a much faster rate among men over age 50.
Possible reasons: Erectile dysfunction drugs allow men to have sex more often, and adults over 50 are less likely to use condoms than men in their 20s.
Viagra May Lead to Long-Term Hearing Loss
Men who reported that they had hearing problems were twice as likely to have used Viagra or other erectile dysfunction (ED) drugs than men who said they did not have trouble hearing. The FDA already requires labels on Viagra and other ED drugs, such as Cialis and Levitra, to have warnings about possible hearing loss.
Possible reason for the side effect: In addition to increasing blood flow to the penis, ED drugs may increase blood flow to the ear, causing damage.